News

< Back to Ask the Expert

ask the expert

Ask the Expert: The COVID-19 Vaccine and Migraine 

Question: I have had an excruciating headache since getting a COVID vaccine. The pain starts at the base of my skull and my temples feel like they are being squeezed in a vice. How long will this pain last? Is this unusual? I hope you can help me!

Answer: My experience is that attacks of migraine tend to flare around the administration of the COVID vaccine. In fact, I have had a number of patients that developed a visual aura for the first time after the immunization. My experience is generally that the headaches only last for 3-5 days, but there can always be exceptions to that. No reason why a patient cannot take his or her usual acute medications for these headaches. Acute medications are medications that treat the pain of the migraine attack and include a variety of meds including triptans like sumatriptan ([email protected]), anti-inflammatories, gepants (ubrogepant) [Ubrelby], or rimagepant [Nurtec], or ditans (lasmiditan) [Reyvow]. If headache worsens for greater than 4-5 days then other options such as intravenous infusions may be needed to break the cycle. – Dr. Vincent Martin

Vincent Martin, MD
President National Headache Foundation
Director Headache and Facial Pain Program
University of Cincinnati Neuroscience Institute
Cincinnati, OH

Each month we will feature your questions and our answers about headache disorders and migraine disease in the newsletter. Send your questions to [email protected] and we will do our best to get them answered.

No Comments

Sorry, the comment form is closed at this time.

Subscribe to our Monthly e-Newsletter

Gain access to the most current migraine and headache information, prevention,

treatment, research, and news.